Acetaminophen and codeine overdose
Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is a narcotic, which means it can make you feel sleepy.
Acetaminophen and codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Tylenol #3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose
Acetaminophen combined with codeine
Acetaminophen with codeine is commonly sold under the name Tylenol #3.
Below are symptoms of an overdose of acetaminophen combined with codeine in different parts of the body.
AIRWAYS AND LUNGS
HEART AND BLOOD VESSELS
- Coma (lack of responsiveness)
- Stupor (lack of alertness)
- Bluish skin (fingernails and lips)
- Cold, clammy skin
- Heavy sweating
STOMACH AND GASTROINTESTINAL SYSTEM
- Nausea and vomiting
- Spasms of the stomach and intestines
- Liver failure
Seek medical help right away. This type of overdose can cause death. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine (if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may be admitted to the hospital and may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced imaging) of the brain
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- A laxative
- Medicine to reverse the effects of the poison and treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
If there is a high level of acetaminophen in the blood, the person will be given N-acetyl cysteine. This drug is called an antidote. It counteracts the effects of the acetaminophen. Without it, deadly liver failure may occur.
How well a person does, depends on the amount of medicine swallowed and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. If breathing has been depressed for a long period of time before treatment, brain injury may occur.
If an antidote can be given, recovery from an acute overdose often occurs within 24 to 48 hours. Recovery takes longer, if the liver is affected, and the person may not fully recover.
Bardsley CH. Opioids. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Doyon S. Opioids. In: Tintinalli JE, Stapczynski JS, Ma OJ, Cline DM, Cydulka RK, Meckler GD, eds. Tintalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill; 2011:chap 180.
Ferri FF. Acetaminophen poisoning. In: Ferri FF, ed. Ferri's Clinical Advisor 2015. 1st ed. Philadelphia, PA: Elsevier Mosby; 2014:appendix VI.
Hendrickson RG, McKeown NJ. Acetaminophen. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 148.
Hung OL, Nelson LS. Acetaminophen. In: Tintinalli JE, Stapczynski JS, Ma OJ, Cline DM , Cydulka RK, Meckler GD, eds. Tintalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill; 2011:chap 184.
Kellerman RD. Physical and chemical injuries. In: Kellerman RD, ed. Conn's Current Therapy 2015. Philadelphia, PA: Elsevier Saunders; 2014:chap 21.
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.